Oklahoma, 2020

Flooding and Damaging Winds in Oklahoma, June 21 to 22, 2020

June 21 to 22, 2020 · NWS OUN · 15 events in 11 counties and zones

An intense line of thunderstorms produced widespread severe wind gusts across much of western Oklahoma during the evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An intense line of thunderstorms produced widespread severe wind gusts across much of western Oklahoma during the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 21, 4:40 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 4:40 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
540 PM CDT Sun Jun 21 2020

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 215 PM CDT Sun Jun 21 2020

Lingering showers have ended across the region, and attention has
been shifted to later this afternoon and evening. Widespread high
CAPE values across southwestern Kansas (CAPE > 5000J/kg) will be the
focal point of developing storms later this afternoon. In the upper
levels, a shortwave trough moving through southwest Kansas and
northwestern Oklahoma will enhance any severe potential of storms
that develop. Northwesterly flow aloft will bring these storms that
develop into northwestern Oklahoma this evening. The main concern
with these storms will be the widespread wind threat with the linear
configuration of the line and the significant instability these
storms have to work with initially in northwestern Oklahoma. Modest
shear (Effective Shear ~30-35kts) will result in a chance for some
large and possibility significant hail up to 2", and while the
overall lower level shear is not significant (0-1km shear >10kts),
some attention will need to be paid to the western end of the
line, where enhanced rotation may develop that could lead to
larger sizes of hail and the possibility of a tornado.

As the storms enter further into Oklahoma, instability decreases,
thanks in part to the lingering showers and storms in the area.
The big uncertainty with these storms this evening will be the
rate of return of instability in central Oklahoma and if the
storms are able to maintain their intensity. As the storms
continue into the evening and the lower level jet intensity
increases, there may be an increase in precipitation within the
MCS and additional flooding concerns. The placement of the lower
level jet has varied between models and model runs, with some
models keeping the LLJ west of the impacted area and having little
influence tonight, and other (namely the NAM) putting the LLJ
through central Oklahoma. If the LLJ has a placement through
central Oklahoma and influences the storms, flooding concerns will
increase through the overnight hours.

Zwink

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 215 PM CDT Sun Jun 21 2020

Showers and storms will exit the area Monday morning and afternoon,
which should result in some instability recovery through the
afternoon. A cold front behind the showers will continue to move to
the south through Monday afternoon. Additional showers and
thunderstorm development is anticipated once this cold front
interacts with increasing instability, in particular across southern
Oklahoma and western north Texas Monday night into Tuesday. Damaging
winds and large hail are a concern, as well as increased risks in
flooding with the antecedent ground conditions and recent
rainfall.

The upper level northwesterly flow will continue through the middle
of next week, with possible chances of precipitation primarily in
northern Oklahoma. A more zonal flow appears to set in place later
in the week, with a strong southerly wind and slightly warmer
temperatures will begin moving into the area. Long range models
indicate a chance for a shortwave trough developing in the flow and
moving through the region over the next weekend with some
precipitation chances in northern Oklahoma, however the strength and
timing of the shortwave trough is still uncertain.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM CDT Sun Jun 21 2020

Severe thunderstorms, with a main threat of damaging wind gusts
over at least 50 kt, will move into NW OK around 01Z and impact
WWR. They will continue SSE into central OK during the overnight
hours. Showers and thunderstorms will continue through much of the
early morning hours Monday. Some MVFR cigs will also be possible
with this activity, along with a wind shift from the NW after 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  88  67  86 /  80  20  70  10
Hobart OK         72  93  68  88 /  60  20  60  20
Wichita Falls TX  73  96  71  88 /  20  20  60  40
Gage OK           65  90  64  86 /  70  20  40  10
Ponca City OK     68  88  66  84 /  60  30  40   0
Durant OK         72  92  71  85 /  70  60  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Jun 21, 10:54 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1154 AM CDT Sun Jun 21 2020

OKZ004>048-050>052-TXZ083>090-221700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe storms will be possible across the area with an Enhanced
risk across portions of northern and central Oklahoma.

Location...
The Enhanced risk is generally the area north of I-40. A Slight
risk is the area north of a line from Altus and Duncan, to Sulphur
and Coalgate Oklahoma.

Timing...
Another round of severe storms will be possible across the area
early this evening into tonight.

Impacts...
Up to baseball size hail and wind gusts to 70 mph will be the
main concerns. There is also a low chance for a tornado, mainly
across portions of northwest Oklahoma.

Locally heavy rain will also be a concern.

Discussion...
Storms are expected to develop early this evening, initially
affecting portions of northern Oklahoma. The storms will then
likely develop into one or more lines that continue to move across
the area this evening and overnight. Severe storms will be
possible with large hail and strong wind gusts the main concerns
initially. Damaging winds are then expected to become even more of
a concern this evening with the transition to one or more lines
of storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
area should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...

Storms will be possible during the day Monday but higher chances
will be Monday evening and night. Strong to severe storms will be
possible once again with a Slight risk across much of the area.
Large hail and damaging winds will be the main concerns. Locally
heavy rain will also be possible.

Showers and thunderstorms will remain possible across at least
portions of the area through the rest of the week. Some strong to
severe storms could be possible. However, what occurs on one day
could be somewhat dependent on what occurred the previous day and
night and the impact on the airmass.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 21, 5:54 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 PM CDT Sun Jun 21 2020

OKZ004-005-220045-
Harper OK-Woods OK-
654 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Harper and northwestern
Woods Counties Until 745 PM CDT...

AT 652 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Wilmore to near Sitka
to 9 miles north of Knowles, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

These storms will remain over mainly rural areas of northern Harper
and northwestern Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9912 3682 9990 3687 10001 3700 10000
TIME...MOT...LOC 2352Z 300DEG 22KT 3735 9919 3716 9962 3700 10019

Mahale
Special weather statement, Jun 21, 6:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
749 PM CDT Sun Jun 21 2020

OKZ005-006-220130-
Alfalfa OK-Woods OK-
749 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa and northern
Woods Counties Until 830 PM CDT...

AT 744 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 6 miles northwest of
Hazelton to 5 miles west of Hardtner to 5 miles southeast of
Buttermilk, moving southeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Burlington, Amorita, Byron, Ingersoll, Driftwood, Capron and
Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9811 3682 9811 3676 9822 3684 9925
      3700 9934
TIME...MOT...LOC 0044Z 301DEG 36KT 3717 9847 3702 9874 3704 9926

Mahale

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Woods

When
June 21, 6:55 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Harper

When
June 21, 7:05 PM CST
Where
Harper County, 0.89 mi SW of Buffalo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.820, -99.640

Thunderstorm Wind, Woodward

When
June 21, 7:45 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Major

When
June 21, 8:20 PM CST
Where
Major County, 2.17 mi SE of Chester
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
36.200, -98.890

Thunderstorm Wind, Custer

When
June 21, 9:55 PM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

Thunderstorm Wind, Kiowa

When
June 21, 10:13 PM CST
Where
Kiowa County, 0.69 mi N of (Hbr)hobart Airport
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -99.050

Thunderstorm Wind, Kiowa

When
June 21, 10:15 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Thunderstorm Wind, Grady

When
June 21, 10:25 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Grady

When
June 21, 10:50 PM CST
Where
Grady County, 2.19 mi SE of Bridge Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.210, -97.690

Tree down near Country Rd 1250/Sara Rd.

Thunderstorm Wind, Comanche

When
June 21, 11:15 PM CST
Where
Comanche County, 3.25 mi SSW of Lawton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.570, -98.420

Thunderstorm Wind, Cotton

When
June 21, 11:20 PM CST
Where
Cotton County, 3.52 mi NE of Walters Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.400, -98.360

Thunderstorm Wind, McClain

When
June 21, 11:20 PM CST
Where
McClain County, 2.37 mi ENE of Criner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -97.520

Flood, Comanche

When
June 21, 11:30 PM CST
Where
Comanche County, 0.79 mi N of Meers to 0.83 mi NNE of Meers
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.791, -98.579

Water a few inches deep flowing over the roadway along Highway 115 near the Meers fire department.

Flood, Comanche

When
June 21, 11:45 PM CST
Where
Comanche County, 4.47 mi NW of Meers to 6.56 mi NE of Meers
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.830, -98.630

At least a foot of water flowing across Hwy 115 due to a nearby pond overflowing.

Thunderstorm Wind, Jefferson

When
June 22, 12:10 AM CST
Where
Jefferson County, 0.69 mi N of Ringling
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -97.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904812, 904813, 904815, 904816, 904817, 904818, 904819, 904820, 904821, 904822, 904823, 904824, 904826, 904831, 904832.